Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Major simplifications in a current linear model for the motion of a thermoelastic plate


Author: J. G. Simmonds
Journal: Quart. Appl. Math. 57 (1999), 673-679
MSC: Primary 74F05; Secondary 74H99, 74K20
DOI: https://doi.org/10.1090/qam/1724299
MathSciNet review: MR1724299
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A dynamic model for a thin thermoelastic plate proposed by Lagnese and Lions in 1988 [1] has been used recently by several authors (e.g., [2]-[5]) to study existence and stability of solutions to initial/boundary-value problems. Simple, systematic order-of-magnitude arguments show that it is consistent to neglect several terms appearing in the governing differential equations that couple a temperature moment to the average vertical displacement. Further, because the time scale on which the temperature adjusts itself to the strain rate contribution to the energy equation is quite small compared with the longest (isothermal) period of free vibration of the plate, the energy equation can be solved for the temperature in terms of derivatives of the vertical displacement and hence the system reduced to a single equation, only slightly more complicated than the classical (Kirchhoff) equation of motion. Among other things, it is shown that the temperature has a cubic rather than a linear variation through the thickness. Finally, another order-of-magnitude estimate for a clamped aluminum plate of one meter radius and 1mm thickness shows that thermal damping acting alone takes on the order of 200 cycles of vibration to halve the initial amplitude.


References [Enhancements On Off] (What's this?)

  • [1] J. Lagnese and J.-L. Lions, Modelling analysis and control of thin plates, Recherches en Mathématiques Appliquées [Research in Applied Mathematics], vol. 6, Masson, Paris, 1988. MR 953313
  • [2] John E. Lagnese, Boundary stabilization of thin plates, SIAM Studies in Applied Mathematics, vol. 10, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1989. MR 1061153
  • [3] John E. Lagnese, The reachability problem for thermoelastic plates, Arch. Rational Mech. Anal. 112 (1990), no. 3, 223–267. MR 1076073, https://doi.org/10.1007/BF00381235
  • [4] Jong Uhn Kim, On the energy decay of a linear thermoelastic bar and plate, SIAM J. Math. Anal. 23 (1992), no. 4, 889–899. MR 1166563, https://doi.org/10.1137/0523047
  • [5] Zhuangyi Liu and Songmu Zheng, Exponential stability of the Kirchhoff plate with thermal or viscoelastic damping, Quart. Appl. Math. 55 (1997), no. 3, 551–564. MR 1466148, https://doi.org/10.1090/qam/1466148
  • [6] B. A. Boley and J. H. Weiner, Theory of Thermal Stresses, Krieger, Malabar, FL, 1985
  • [7] James F. Bell, The experimental foundations of solid mechanics, Mechanics of Solids, I, Springer-Verlag, Berlin, 1984. Reprint of the 1973 original. MR 763158
    C. Truesdell (ed.), Linear theories of elasticity and thermoelasticity; linear and nonlinear theories of rods, plates, and shells, Mechanics of Solids, II, Springer-Verlag, Berlin, 1984. Reprint of the 1972 original. MR 763159
    C. Truesdell (ed.), Theory of viscoelasticity, plasticity, elastic waves, and elastic stability, Mechanics of Solids, III, Springer-Verlag, Berlin, 1984. Reprint of the 1973 original. MR 763160
    C. Truesdell (ed.), Waves in elastic and viscoelastic solids: theory and experiment, Mechanics of Solids, IV, Springer-Verlag, Berlin, 1984. Reprint of the 1974 original. MR 763161
  • [8] T. H. Dawson, Theory and Practice of Solid Mechanics, Plenum Press, New York, 1976
  • [9] A. W. Leissa, Vibration of Plates, NASA SP-160, 1969

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 74F05, 74H99, 74K20

Retrieve articles in all journals with MSC: 74F05, 74H99, 74K20


Additional Information

DOI: https://doi.org/10.1090/qam/1724299
Article copyright: © Copyright 1999 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website